Pennsylvania, 2022

Damaging Wind in Pennsylvania, July 17, 2022

July 17, 2022 · NWS PBZ · 1 event in 1 county or zone

A few rounds of showers and thunderstorms formed in an unstable air mass behind a warm front on July 17th. Very isolated wind damage reports were received from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few rounds of showers and thunderstorms formed in an unstable air mass behind a warm front on July 17th. Very isolated wind damage reports were received from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 12:17 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 12:17 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
117 PM EDT Sun Jul 17 2022

.SYNOPSIS...
A series of low pressure systems will bring increased shower and
thunderstorm chances through Monday night. Hot and humid
conditions return by the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
The Ohio Valley remains in the warm sector of low pressure,
influenced first by vorticity advection today and by tomorrow,
frontogenesis. A periodically stormy period is anticipated,
beginning this afternoon.

Due to atmospheric setup which includes warm cloud layer up to
13kft, moisture convergence, high RH values through the column
and plenty of forcing, flooding will be a concern for areas west
of Pittsburgh, especially those that saw upward of 2 inches of
rain already this morning.

Once this system is influenced by the jet stream, organization
is possible and would lead to a damaging wind threat. Dew points
are already in the mid-upper 60s, so the only lacking factor for
organized convection is the wind field until the low propagates
closer to the area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Shower and thunderstorm activity will dissipate through Monday
evening as the upper trough axis and an associated sfc cold
front push through/exit the region. A shower or two may linger
over the higher terrain SE of Pittsburgh into Tuesday morning
with residual jet ascent on the backside of the trough.

Otherwise, dry conditions with increasing insolation are
expected Tuesday which, combined with weak warm advection, will
drive area temperature about 5 degrees above seasonal averages.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Long range model ensembles indicate hot and humid conditions
are expected as warm, moist advection ramps up ahead of the
next low pressure system expected mid-late week.

The general pattern of Rockies ridging and broad eastern CONUS
troughing will likely continue into next weekend. This setup
favors periodic precipitation chances attendant with shortwave
passage and above normal temperature.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Widespread rain showers with pockets of thunderstorms will
impact the region as an upper level trough slowly crosses
through Monday. Expect generally VFR conditions through the
early evening while heavier storms cause MVFR/IFR vsyb
restrictions. Moist advection overnight will better foster
MVFR/IFR restrictions to cigs, favoring eastern OH to northwest
PA given proximity to sfc boundaries.

Uncertainty remains in the time windows of heaviest rainfall as
embedded shortwaves round the trough; also uncertain is overall
lightning activity, which may be hindered by cloud cover this
afternoon (which may limit activity to southern terminals) and
nocturnal cooling overnight.

.Outlook...
Overnight restrictions will be slow to improve Monday as
additional showers and isolated thunderstorms develop ahead of
a cold front. High pressure should return VFR conditions to most
terminals late Monday night, though dawn fog development will
need to be monitored.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Monday morning for PAZ020-021-029-031.
OH...Flood Watch through Monday morning for OHZ039>041-048>050-
     057>059-068-069.
WV...Flood Watch through Monday morning for WVZ001>004-012-021-509.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 17, 11:42 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1242 PM EDT Sun Jul 17 2022

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-181645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
1242 PM EDT Sun Jul 17 2022

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-073>076-WVZ510>514-181645-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1242 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms may develop that could result in
damaging wind and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 17, 2:24 PM EST
Where
Westmoreland County, 1.47 mi NNW of Export
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.441, -79.637

Trees were reported to be blown down around a home on Wiestertown Road in Export.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047864.